Diphenhydramine is an antihistamine that some may abuse for recreational purposes. It is an active ingredient in drugs such as Benadryl and Sominex, and has demonstrated effectiveness at treating problems such as motion sickness, itchiness, cold symptoms and more. It is a powerful drug and is a common first-line treatment following an allergic reaction. Finding diphenhydramine is easy, as it is an over-the-counter drug. Prescription diphenhydramine comes in injectable form and is used to treat allergic reactions.
Just because a drug is available over-the-counter doesn’t mean it isn’t dangerous. Diphenhydramine, like other cold medicines, may also be addictive when abused. Taking diphenhydramine for euphoria increases your risk of addiction. Addiction is a life-threatening disease.
Diphenhydramine Side Effects
Diphenhydramine causes several side effects, even with safe dosages. Dryness in the throat and mouth is extremely common. The drug can also cause constipation, dizziness, rapid heartbeat and dilated pupils. Flushed skin, hallucinations and blurry vision may also occur. Diphenhydramine is also associated with a wide range of cognitive problems.
If you take diphenhydramine — even at the recommended dose and for a legitimate reason — you might have problems concentrating, feel confused or have memory loss. Another side effect of diphenhydramine is sedation, which is why it is a common ingredient in over-the-counter sleep medications such as Tylenol PM. Taking too much diphenhydramine can cause vomiting; it can also be fatal.
The limited euphoric effect offered by diphenhydramine makes the drug generally unappealing to people who want to get high, unless they do not have access to other psychoactive drugs. Nevertheless, its strength makes it dangerous and potentially lethal.
Diphenhydramine abuse causes unpleasant physical effects, including:
- Stomach pain
- Severe dizziness
- Abnormal speech
- Vomiting and nausea
- Abnormal heartbeat
- Anxiety or nervousness
- Uncomfortable mouth and throat dryness
- Inability to urinate and constipation
- Hallucinations and delirium
- Coma and death
If you are taking diphenhydramine to get high or you know someone who is, addiction might be a problem. You may be abusing a substance if:
- You continue to use diphenhydramine even though your symptoms are gone
- You take diphenhydramine because you’re desperate to find drugs
- You combine diphenhydramine with another substance such as alcohol
- You hide how much you use or deny using it
- You spend more time thinking about and trying to get high
- You spend more time alone or time with people who aren’t really your friends
- You’re having problems with school or at work
- You can’t relax or feel normal without diphenhydramine
If any of these problems sound familiar, it’s time to quit using drugs.
Get Sober Now
You do not have to let a drug like diphenhydramine control your decisions. You can get sober and start living a lifestyle defined by freedom. Don’t wait for your problem to get worse. The longer you wait, the harder it will be for you to quit.
To learn more about substance abuse and how we can help you live a life that’s free from drugs, call us now for more information.
Call to get help now